Alert archive / Oklahoma / Red Flag Warnings in 2011

Red Flag Warning 18, NWS Norman, OK

April 13, 20118 counties in Texas; 10 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Apr 13, 2011, 11:19 AM CDT for 8 counties in Texas; 10 counties in Oklahoma. It took effect at Apr 13, 2011, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2011, 11:19 AM CDT (16:19 UTC)
In effect from
Apr 13, 2011, 12:00 PM CDT
Expired
Apr 13, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Caddo County, OK, Comanche County, OK, Cotton County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 13 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WWUS84 KOUN 131619
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1119 AM CDT WED APR 13 2011

...EXTREME WILDFIRE POTENTIAL THIS AFTERNOON AND THURSDAY...

.STRONG SOUTH WINDS AND LOW HUMIDITY WILL RESULT IN VERY HIGH TO
EXTREME WILDFIRE POTENTIAL IN SOUTHWEST OK AND WESTERN NORTH TX THIS
AFTERNOON. ON THURSDAY...A DRYLINE WILL MOVE EAST ACROSS PORTIONS
OF OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WINDS... LOW
HUMIDITY... AND HOT TEMPERATURES WILL COMBINE TO INCREASE THE
WILDFIRE POTENTIAL WEST OF THE DRYLINE. A COLD FRONT WILL MOVE
ACROSS THE REGION THURSDAY NIGHT SHIFTING WINDS TO THE NORTHWEST
MAKING FIREFIGHTING EFFORTS OF ANY ONGOING FIRES DIFFICULT.

OKZ021>023-033>038-044-TXZ083>090-140030-
/O.NEW.KOUN.FW.W.0018.110413T1700Z-110414T0100Z/
/O.CON.KOUN.FW.A.0020.110414T1500Z-110415T0200Z/
BECKHAM-WASHITA-CADDO-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1119 AM CDT WED APR 13 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING VALID THIS AFTERNOON FOR PORTIONS OF SOUTHWEST OKLAHOMA
AND ALL OF WESTERN NORTH TEXAS. THE FIRE WEATHER WATCH FOR
THURSDAY IS ALSO STILL IN EFFECT.

* WIND...SOUTH AT 20 TO 30 MPH THIS AFTERNOON WITH HIGHER GUSTS.
  ON THURSDAY...SOUTHWEST TO WEST WINDS AT 20 TO 30 MPH WITH
  HIGHER GUSTS.

* HUMIDITY...15 TO 20 PERCENT THIS AFTERNOON. 5 TO 20 PERCENT ON THURSDAY.

* TEMPERATURE...MIDDLE TO UPPER 80S THIS AFTERNOON. UPPER 70S TO
  AROUND 90 ON THURSDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ009-010-014>018-024-027-039-045-140030-
/O.CON.KOUN.FW.A.0020.110414T1500Z-110415T0200Z/
ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-
CANADIAN-GRADY-STEPHENS-JEFFERSON-
1119 AM CDT WED APR 13 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WIND...SOUTHWEST TO WEST WINDS AT 20 TO 30 MPH WITH HIGHER 
  GUSTS. 

* HUMIDITY...5 TO 20 PERCENT.

* TEMPERATURE...UPPER 70S TO AROUND 90.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$
1 follow-up statement
476 
WWUS84 KOUN 132058
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT WED APR 13 2011

...EXTREME WILDFIRE POTENTIAL THURSDAY...

.ON THURSDAY...A DRYLINE WILL MOVE EAST ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WINDS... LOW HUMIDITY...
AND HOT TEMPERATURES WILL COMBINE TO INCREASE THE WILDFIRE
POTENTIAL WEST OF THE DRYLINE. A COLD FRONT WILL MOVE ACROSS THE
REGION THURSDAY NIGHT SHIFTING WINDS TO THE NORTHWEST MAKING
FIREFIGHTING EFFORTS OF ANY ONGOING FIRES DIFFICULT.

OKZ021>023-033>038-044-TXZ083>090-140500-
/O.UPG.KOUN.FW.A.0020.110414T1500Z-110415T0200Z/
/O.NEW.KOUN.FW.W.0019.110414T1500Z-110415T0200Z/
/O.CON.KOUN.FW.W.0018.000000T0000Z-110414T0100Z/
BECKHAM-WASHITA-CADDO-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
COTTON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
358 PM CDT WED APR 13 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT THURSDAY FOR
FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 9 PM CDT THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH AT 20 TO 30 MPH THIS AFTERNOON WITH HIGHER GUSTS.
  ON THURSDAY...SOUTHWEST TO WEST WINDS AT 20 TO 30 MPH WITH GUSTS
  ABOVE 40 MPH.

* HUMIDITY...15 TO 20 PERCENT THIS AFTERNOON. 5 TO 10 PERCENT ON
  THURSDAY.

* TEMPERATURE...MIDDLE TO UPPER 80S THIS AFTERNOON. UPPER 80S TO
  AROUND 90 ON THURSDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ009-010-014>018-024-027-039-045-140500-
/O.CON.KOUN.FW.A.0020.110414T1500Z-110415T0200Z/
ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-
CANADIAN-GRADY-STEPHENS-JEFFERSON-
358 PM CDT WED APR 13 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WIND...SOUTHWEST TO WEST WINDS AT 20 TO 30 MPH WITH GUSTS
  OVER 40 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURE...UPPER 70S TO MID 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 13, 11:06 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 13, 11:06 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1106 AM CDT WED APR 13 2011

.UPDATE...
EXPECTED AFTERNOON CONDITIONS ARGUE FOR THE ISSUANCE OF A RED FLAG
WARNING FOR MUCH OF THE SOUTHWESTERN PORTION OF THE CWA. WE HAVE
BUMPED HIGH TEMPERATURES UP SLIGHTLY SOUTH OF THE FRONTAL BOUNDARY
NOW WORKING ITS WAY TOWARD NORTHWEST OK...AND HAVE ALSO LOADED NEW
DEW POINT AND WIND GRIDS. DESPITE SOUTHERLY WINDS...MOISTURE
RETURN IS EXPECTED TO BE MINIMAL ESPECIALLY IN WESTERN PORTIONS OF
THE CWA...WHERE UPSTREAM DEW POINTS HAVE ACTUALLY DROPPED WITHIN
THE LAST HOUR OR TWO.

&&

.PREV DISCUSSION... /ISSUED 600 AM CDT WED APR 13 2011/

AVIATION...
12Z TAFS... VFR CONDITIONS EXPECTED UNTIL EARLY THURSDAY MORNING
WHEN MVFR CEILINGS WILL BEGIN TO SPREAD NORTHWARD INTO A FEW TAF
SITES. A WEAK BOUNDARY WILL MOVE INTO NW OK CAUSING SHIFTING WINDS
THROUGHOUT THE TAF PERIOD. AN ISOLATED SHOWER/STORM CAN NOT BE
RULED OUT LATER TONIGHT BUT CHANCES TOO LOW FOR MENTION IN ANY TAF.

PREV DISCUSSION... /ISSUED 300 AM CDT WED APR 13 2011/

DISCUSSION...
SFC BOUNDARY WILL SAG INTO NW PORTIONS OF FA TODAY/TONIGHT.
MEANWHILE... MOISTURE WILL SPREAD NORTHWARD ACROSS THE REGION. WITH
INCREASING MOISTURE... WILL HOLD OFF ON ANY FIRE WX HEADLINES FOR
TODAY. HOWEVER... THE WILDFIRE POTENTIAL WILL STILL INCREASE SOME
THIS AFTERNOON... ESPECIALLY IN SW PORTIONS OF THE FA. UPPER SYSTEM
WILL MOVE ACROSS THE CENTRAL ROCKIES TONIGHT. AN ISOLATED
SHOWER/STORM CAN NOT BE RULED OUT FOR LATE TONIGHT BUT NOT ENOUGH
CHANCE FOR ANY MENTIONABLE POPS. THE UPPER SYSTEM WILL CONTINUE TO
MOVE EAST TOMORROW ACROSS THE PLAINS. MEANWHILE... A DRYLINE WILL
MOVE EAST ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG THE DRYLINE IN MAINLY EASTERN PORTIONS OF THE FA.
BEHIND THE DRYLINE... LOW HUMIDITIES WILL COMBINE WITH WARM TEMPS
AND WINDY CONDITIONS TO INCREASE THE WILDFIRE POTENTIAL... SO WILL
ISSUE A FIRE WX WATCH FOR PORTIONS OF THE FA. THERE IS STILL SOME
UNCERTAINTY AS TO THE TRACK OF THE SFC LOW AND THEREFORE WHAT AREAS
WILL END UP IN THE DRIEST AIR SO CONFIGURATION OF FIRE WX CONCERNS
MAY CHANGE IN SUBSEQUENT SHIFTS.

A COLD FRONT WILL MOVE ACROSS THE FA LATE THURSDAY/THURSDAY NIGHT
BRINGING COOLER AIR TO THE REGION. GUSTY NORTH/NORTHWEST WINDS WILL
CONTINUE FRIDAY AS UPPER SYSTEM INTENSIFIES. BELOW NORMAL
TEMPERATURES EXPECTED FRIDAY. WRAP AROUND PRECIP MAY AFFECT NORTHERN
PORTIONS OF THE CWA THU NIGHT/FRI. A COLD START TO THE DAY EXPECTED
SATURDAY MORNING WITH TEMPERATURES IN THE 30S AND LOW 40S ACROSS THE
FA. GRADUALLY WARMING EXPECTED THROUGH THE WEEKEND AS SOUTHERLY
WINDS RETURN TO THE AREA. PRECIP CHANCES WILL RETURN EARLY NEXT WEEK
WITH ANOTHER COLD FRONT MOVING ACROSS THE AREA LATE MONDAY INTO
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  85  57  84  46 /   0  10  20  10
HOBART OK         85  53  81  44 /   0  10  10  10
WICHITA FALLS TX  89  61  90  46 /   0  10  10  10
GAGE OK           83  48  76  43 /   0  10  10  20
PONCA CITY OK     84  55  82  44 /   0  10  30  30
DURANT OK         83  61  80  53 /   0  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR OKZ009-010-014>018-021>024-027-033>039-044-045.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ021>023-
     033>038-044.

TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR TXZ083>090.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>090.

&&

03/06
TAYLOR
Hazardous weather outlook, Apr 13, 4:55 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
455 AM CDT WED APR 13 2011

OKZ004>048-050>052-TXZ083>090-131700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 AM CDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.

DISCUSSION...
AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP LATE TONIGHT AS MOISTURE
BEGINS TO MOVE NORTH TOWARDS THE AREA. HOWEVER... SEVERE WEATHER IS
NOT EXPECTED DUE TO THE WEAK AMOUNT OF INSTABILITY THAT WILL BE
AVAILABLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...15 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
MODERATE SOUTH WINDS... LOW HUMIDITIES AND DRY VEGETATION WILL AGAIN
RESULT IN ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EARLY EVENING MAINLY NEAR AND EAST OF INTERSTATE 35. THE STRONG
STORMS ARE EXPECTED TO OCCUR AHEAD OF A DRYLINE THAT WILL PUSH INTO
CENTRAL OKLAHOMA IN THE AFTERNOON IN RESPONSE TO A STRONG UPPER
LEVEL STORM SYSTEM MOVING THROUGH THE CENTRAL AND SOUTHERN PLAINS.
THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY.

OTHER HAZARDOUS WEATHER...
ALTHOUGH DRY AND BREEZY WEATHER WILL KEEP THE WILDFIRE POTENTIAL
VERY HIGH TO EXTREME THROUGH MUCH OF THE WEEK... FIRE WEATHER
CONDITIONS WILL BE OF GREATEST CONCERN ON THURSDAY MAINLY WEST OF
INTERSTATE 35. SEE THE LATEST FIRE WEATHER WATCH PRODUCT FOR
ADDITIONAL DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

CJS

In the hours before

Local storm report, Apr 13, 10:28 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 AM CDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     WILDFIRE         7 NE INDIAHOMA          34.69N 98.66W
04/13/2011                   COMANCHE           OK   EMERGENCY MNGR

            A WILDFIRE NEAR THE WICHITA MOUNTAINS WILDLIFE REFUGE HAS
            CONSUMED APPROXIMATELY 2000 ACRES AND IS UNCTONTAINED AT
            THIS TIME.

&&

MA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:27 AM CDTFire Weather WatchOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more25 hr
Apr 13, 3:58 PM CDTRed Flag WarningOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more29 hr

Nearby

Red Flag Warnings in Oklahoma, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.